Maryland, 2019

Heat in Maryland, August 19, 2019

August 19, 2019 · NWS LWX · 4 events in 4 counties and zones

As surface high pressure moved offshore, southerly flow brought increasing warmth and humidity, combining to create heat index values in excess of 105 degrees in portions of southern Maryland.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

As surface high pressure moved offshore, southerly flow brought increasing warmth and humidity, combining to create heat index values in excess of 105 degrees in portions of southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 8:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 19, 8:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
953 AM EDT Mon Aug 19 2019

.SYNOPSIS...
A weak surface boundary will linger over the area through the
middle of the week. Southerly flow will continue to usher in hot
and humid conditions into the region during this time. A cold
front will sweep through the area during the second half of the
week, with Canadian high pressure building in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Continued hot and humid conditions this afternoon with high
temperatures in the middle 90s and heat indices between 100-104.
As for convection, the NSSL-WRF ARW has been doing an excellent
job the past few days depicting the mode and where convection
has occurred. For today, it shows convection developing east of
the Blue Ridge mtns south of I-66 and tracking east toward the
Potomac River and southern MD. The 12Z IAD sounding showed
decent 0-6km shear of 32kt with a speed max of 35kt at 500 mb
which is double the amount of shear there was yesterday. CAPE
should be plentiful with middle 90s and 70F dewpoints. Expect
a few more severe storms today than the past couple of days.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Episodes of sub VFR conditions possible each afternoon and
evening through Wednesday in passing showers and thunderstorms,
some of which could be strong to severe. Patchy fog will also
yield reduced vsby's (MVFR/IFR) during the early morning hours,
especially near the terminals that receive rainfall the day
prior. Outside of convection, winds will be light and south
southwesterly through Wednesday.

Thursday will feature a higher risk of thunderstorms compared to
Friday thanks to a passing cold front, but the risk will
continue Friday if the front stalls.

&&

.MARINE...
Sub SCA conditions expected through the first half of Wednesday
as light southerly flow prevails. Thereafter, southerly flow
increases as a cold front approaches from the northwest, with
SCA gusts possible late Wednesday afternoon and overnight.
Showers and thunderstorms will also be possible each afternoon
and evening, bringing the potential for strong gusty winds and
hail. Highest coverage of storms over the waters will be on
Tuesday and again on Wednesday.

SCA may continue Thursday as front approaches, but may abate
Friday, especially if the front stalls.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BKF
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
Hazardous weather outlook, Aug 19, 4:12 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Mon Aug 19 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-200915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A thunderstorm may produce gusty winds on the waters today into
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-200915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 8:03 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
903 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     1 NE FALLING WATERS     39.57N  77.88W
08/18/2019                   BERKELEY           WV   EMERGENCY MNGR

            LARGE TREE DOWN ON A RESIENCE ON CRAWFORD QUARRY RD.

&&

EVENT NUMBER LWX1905738

CJL
Local storm report, Aug 19, 8:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MARTINSBURG             39.46N  77.97W
08/18/2019                   BERKELEY           WV   EMERGENCY MNGR

            LARGE TREE DOWN ON A RESIDENCE ON PETRIE COURT.

&&

EVENT NUMBER LWX1905739

CJL
Local storm report, Aug 19, 8:38 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
938 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     2 NNW DICKERSON         39.25N  77.44W
08/18/2019                   FREDERICK          MD   PUBLIC

            TREES DOWN ACROSS PARK MILLS RD. NEAR THE INTERSECTION
            WITH DICKERSON RD.

&&

EVENT NUMBER LWX1905740

CJL
Local storm report, Aug 19, 9:14 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     2 NW WINFIELD           39.46N  77.08W
08/18/2019                   CARROLL            MD   PUBLIC

            LARGE TREE DOWN AT A RESIDENCE ON THE 3900 BLOCK OF
            RIDGE RD.

&&

EVENT NUMBER LWX1905741

CJL
Local storm report, Aug 19, 10:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     1 NW DICKERSON          39.23N  77.43W
08/18/2019                   MONTGOMERY         MD   PUBLIC

            LARGE TREE DOWN AT A RESIDENCE ON MOUTH OF MONOCACY RD.

&&

EVENT NUMBER LWX1905742

CJL
Local storm report, Aug 19, 10:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     1 NW DICKERSON          39.23N  77.43W
08/18/2019                   MONTGOMERY         MD   PUBLIC

            MULTIPLE TREES DOWN AT A RESIDENCE ON MOUTH OF MONOCACY
            RD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1905742

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Anne Arundel

When
August 19, 11:00 AM EST to 6:00 PM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, Calvert

When
August 19, 11:00 AM EST to 6:00 PM EST
Where
Calvert forecast zone
Reported by
ASOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, Charles

When
August 19, 11:00 AM EST to 6:00 PM EST
Where
Charles forecast zone
Reported by
ASOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, St. Mary'S

When
August 19, 11:00 AM EST to 6:00 PM EST
Where
St. Mary'S forecast zone
Reported by
ASOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849276, 849277, 849278, 849279.